Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS State College, PA

January 9, 2008Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jan 9, 2008, 3:31 AM EST for Warren County, Pennsylvania. It was in force for 74 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 9, 2008, 3:31 AM EST (08:31 UTC)
Expired
Jan 9, 2008, 4:45 AM EST
In force
74 min
Issued by
NWS State College, PA
Area
Storm-based polygon

County Warren County, PA

The radar

The Buffalo radar (KBUF), 135 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 9, 4:20 AM ESTTSTM WND DMGGrand Valley, PATREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 090831
SVRCTP
PAC123-090945-
/O.NEW.KCTP.SV.W.0001.080109T0831Z-080109T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 AM EST WED JAN 9 2008

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN NORTH CENTRAL PENNSYLVANIA...

* UNTIL 445 AM EST

* AT 330 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 21 MILES NORTHWEST OF COLUMBUS TO 27 MILES SOUTHWEST OF GRAND
  VALLEY...AND MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBUS AROUND 350 AM EST...
  SPRING CREEK AROUND 355 AM EST...
  LOTTSVILLE AND GRAND VALLEY AROUND 400 AM EST...
  GARLAND AROUND 405 AM EST...
  YOUNGSVILLE AROUND 410 AM EST...
  WARREN AND RUSSELL AROUND 420 AM EST...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
WIDESPREAD WIND DAMAGE ACROSS NORTHEAST OHIO. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4199 7964 4201 7962 4201 7892 4185 7892
      4183 7896 4164 7895 4163 7899 4161 7914
      4162 7962 4163 7964
TIME...MOT...LOC 0831Z 258DEG 44KT 4222 7975 4156 8001

$$

FORECASTER: KF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 9, 12:46 AM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 9, 12:46 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 AM EST WED JAN 9 2008

.SYNOPSIS...
HIGH PRESSURE NEAR BERMUDA WILL MAINTAIN A SOUTHWEST FLOW OF
UNSEASONABLY WARM AIR ACROSS CENTRAL PENNSYLVANIA THROUGH MUCH OF
TONIGHT...WITH TEMPERATURES HOLDING ABOUT 25 TO 30 DEGREES ABOVE
NORMAL. A COLD FRONT WILL SWEEP THROUGH THE REGION EARLY
WEDNESDAY MORNING...ACCOMPANIED BY SHOWERS AND GUSTY WINDS. THE
COOLER TEMPERATURES BEHIND THE COLD FRONT WEDNESDAY WILL STILL
REMAIN 15 DEGREES OR MORE ABOVE NORMAL FOR THIS TIME OF WINTER.
ANOTHER STORM SYSTEM WILL SWEEP NORTHEAST ACROSS THE REGION LATE
THURSDAY AND EARLY FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LATEST REGIONAL RADAR MOSAIC INDICATES NEAREST RAIN SHOWERS ALONG
THE ERIE LAKESHORE...WITH LITTLE SOUTHEAST MOVEMENT DETECTED AS
CIRCULATION AROUND DEVELOPING SFC WAVE ALONG THE FRONT OVER
CENTRAL OHIO IS CURRENTLY IMPEDING THE EASTWARD PROGRESS OF THE
BAROCLINIC ZONE. THIS WILL BE THE CASE FOR THE NEXT SEVERAL HOURS
WITH MOST AREAS NOT EXPECTED TO SEE RAIN UNTIL WELL AFTER 06Z.

PREFRONTAL 850 MB SOUTHERLY WINDS PROGGED TO SCREAM OVER 70 KTS
OVERNIGHT BUT WITH NO MECHANISM PRESENT TO MIX DOWN. POSTFRONTAL
WINDS SHOULD EASILY REACH ADVISORY CRITERIA AFTER DAYLIGHT
WEDNESDAY MORNING AS IMPRESSIVE ISALLOBARIC COUPLET EXCEEDING 12
MB/6HRS TRACKS FROM THE OHIO VALLEY TO THE EASTERN GLAKS HELPING
TO PARTIAL MIX DOWN 50 KT/850 MB WESTERLIES (35 TO 45KT/925 MB
WESTERLIES).

LATEST FORECAST IN DECENT SHAPE FOR THE UPCOMING SYSTEM. WILL
BRUSH UP PRECIP WORDING FOR THE OVERNIGHT TO ADDRESS SLIGHTLY
LATER ARRIVAL OF SHOWER ACTIVITY WHERE NEEDED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM THURSDAY/...
EXPECT COLD FRONT TO BLAST THRU CENTRAL PA ROUGHLY BTWN 09Z AND
13Z WED BASED ON LATEST SREF DATA. MIXED LAYER CAPE VALUES OF 100
TO A FEW HUNDRED J/KG ALONG AND JUST AHEAD OF THE FRONT...COMBINED
WITH STRONG LARGE SCALE FORCING ASSOCIATED POTENT UPPER LVL
SHORTWAVE WILL LEAD TO A SLIGHT CHC OF A TSRA WITH FROPA.

OF GREATER CONCERN WILL BE THE THREAT OF DAMAGING GRADIENT WIND
GUSTS ASSOCIATED WITH 70KT LL JET PROGGED TO SWEEP OVR THE REGION
EARLY WED MORNING. ADVISORY TYPE WIND GUSTS APPEAR LIKELY FOR A
FEW HRS WED AM...ROUGHLY BTWN 08Z AND 14Z. CURRENTLY
CONFIGURING/COORDINATING A WIND ADVISORY FOR THE WEST AND HIGH
TERRAIN OF THE NORTH AND EAST (MAINLY SCHUYLKILL AND SULLIVAN
COUNTIES) FOR LATE TONIGHT/EARLY WEDNESDAY. WOULDNT BE SURPRISED
TO SEE THE THE STRONGEST WIND GUSTS OF 40 TO 50 MPH OCCURRING FROM
THE SOUTH (AND MAINLY ACROSS THE ELEVATIONS AOA 2000 FT MSL) A FEW
HOURS PRIOR TO THE CFROPA.

POST FRONTAL OROGRAPHIC RAIN/SNOW SHWRS WILL LIKELY LINGER OVR THE
ALLEGHENY HIGHLANDS INTO WED AFTN. OTHERWISE...PRECIP SHOULD END
EAST OF MTNS BY LATE AM WITH CLEARING SKIES. GUSTY NW WINDS WILL
MAKE IT FEEL LIKE A RETURN TO WINTER. HOWEVER...THIS AIRMASS WILL
BE OF PACIFIC ORIGIN WITH 850 TEMPS ONLY BTWN -2C TO -4C.
THUS...EXPECT HIGHS IN THE 40S AND 50S.

HIGH PRESSURE SLIDING ACROSS THE AREA WED NIGHT/THURSDAY MORNING
WILL BRING CLEARING SKIES WITH LIGHT WIND...BUT STILL ABOVE NORMAL
MIN TEMPS IN THE 20S...TO AROUND 30F IN THE SOUTHEAST.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
THE NEXT SHORTWAVE...CURRENTLY ROLLING ASHORE OVR THE PACIFIC
NORTHWEST...WILL BE ON OUR DOORSTEP BY THURS AFTN. LATEST GEFS
DATA INDICATES PRIMARY SFC LO WILL TRACK THRU THE EASTERN GRT
LKS...RESULTING IN ANOTHER RAIN EVENT FOR CENTRAL PA. BLUSTERY WX
WILL FOLLOW FRI AND SAT...WITH JUST ENOUGH COLD AIR TO PRODUCE SCT
LAKE EFFECT SNOW SHWRS OVR THE ALLEGHENIES. MED RANGE MODELS
CONTINUE TO INDICATE POTENTIAL OF AN EAST COAST STORM SUN/MON.
LATEST GEFS AND ECMWF DATA INDICATE SOUTHEAST PA STANDS THE BEST
CHC FOR A PERIOD OF SNOW/RAIN SUN NITE OR EARLY MONDAY.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
OVER THE NEXT 3 TO 6 HOURS...MVFR CIGS AND VSBYS IN RAIN SHOWERS WILL
BECOME WIDESPREAD...AS LOW PRESSURE OVER THE PLAINS DEEPENS AS IT
MOVES ACROSS THE GREAT LAKES. GUSTY WINDS WILL BE LIKELY AS A STRONG
60-70 KT SOUTHERLY LOW LEVEL JET AT THE 850 HPA PRESSURE LEVEL
SWEEPS NE FROM THE OHIO VALLEY...REACHING ERN PENN AROUND SUNRISE.

MARGINAL INSTABILITY WILL BRING A CHC FOR A TSRA ACROSS THE WRN
MTNS...AND A LOWER PROBABILITY OF TSRA ACROSS THE CENTRAL AND
EAST EARLY WEDNESDAY...AS THE LLVL JET LOSES ABOUT 10-15 KTS OF
STRENGTH.

FOLLOWING THE COLD FRONTAL PASSAGE...A RATHER BRIEF SEVERAL HOUR
WINDOW OF POTENTIAL WESTERLY WIND GUSTS OF 35 TO 40 KTS WILL OCCUR
IN MOST LOCATIONS UNTIL AROUND 18Z. AGAIN THE BEST CHC OF A HIGHER
WIND GUSTS AROUND 40 KTS WILL BE ACROSS THE WRN AND NRN MTNS
(BENEATH THE DESCENDING LEFT ENTRANCE REGION OF A 110KT JET AT THE
300 HPA PRESSURE LEVEL.

VFR FLYING CONDITIONS WILL QUICKLY SET IN ACROSS THE CENTRAL AND
EASTERN TAF SITES BY LATE AFT...WHILE SCATTERED MVFR CIGS AND A FEW
LIGHT SHRA/SHSN MAY PERSIST AT KBFD THROUGH THE LATE AFTERNOON AS
THE 500 HPA THERMAL TROUGH MOVES ACROSS WESTERN PENN.

VFR WEATHER FOR WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON...
BEFORE CLOUDS LOWER/THICKEN TO WIDESPREAD MVFR WITH AREAS OF IFR
CIGS AND VSBYS ACROSS THE REGION (MAINLY HIGHER TERRAIN) THURSDAY
NIGHT INTO THE LATE MORNING HOURS FRIDAY. ANOTHER ROUND OF LLVL
WIND SHEAR IS LIKELY THURSDAY NIGHT WITH A SIMILAR STRONG
SOUTHERLY LL JET.

A NEAR REPEAT OF THE TIMING OF IMPROVING FLYING CONDITIONS FRIDAY
AFTERNOON AND EVENING (SIMILAR TO WHAT WELL SEE WEDNESDAY).
WESTERLY SFC WIND GUSTS OF 30-35 KTS...AND MECHANICAL TURBULENCE
WILL LIKELY IMPACT TAKEOFF AND FAP TO REGIONAL AIRWAYS FRIDAY
MORNING...AGAIN SIMILAR TO WHATS EXPECTED DURING THE MID TO LATE
MORNING HOURS WEDNESDAY.

COLDER WEATHER WITH MAINLY VFR EXPECTED SATURDAY INTO
SUNDAY...WITH JUST ISOLATED TO SCATTERED MVFR CIGS AND VSBYS
ACROSS THE WESTERN PENN HIGH TERRAIN IN SNOW SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 AM EARLY THIS MORNING TO NOON EST TODAY
FOR PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-
056>059-063>066.
WIND ADVISORY UNTIL NOON EST TODAY FOR PAZ004>006-010-011-017-
024-025-033-034.

&&

SYNOPSIS...FITZGERALD/LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...FITZGERALD/LAMBERT
LONG TERM...FITZGERALD
AVIATION...GARTNER/MARTIN
Hazardous weather outlook, Jan 8, 3:21 PM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
321 PM EST TUE JAN 8 2008

PAZ012-018-019-026>028-035>037-041-042-045-046-049>053-056>059-
063>066-092030-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-HUNTINGDON-MIFFLIN-
JUNIATA-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
321 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 4 AM TO 12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ004>006-010-011-017-024-025-033-034-092030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-BLAIR-SOMERSET-
BEDFORD-
321 PM EST TUE JAN 8 2008

...WIND ADVISORY IN EFFECT FROM 1 AM TO 12 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 9, 2:48 AM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 AM EST WED JAN 9 2008

PAZ004-005-010-017-090945-
CLEARFIELD-ELK-MCKEAN-WARREN-
248 AM EST WED JAN 9 2008

...STRONG WIND GUSTS HEADED FOR THE REGION...

A SHARP COLD FRONT WILL SWEEP THROUGH THE REGION EARLY THIS
MORNING...ACCOMPANIED BY WIND GUSTS TO AROUND 50 MPH. NUMEROUS
REPORTS OF DOWNED TREES HAVE ALREADY BEEN REPORTED WITH THIS SYSTEM
OVER EASTERN OHIO.

THE FRONT WILL ARRIVE OVER WARREN COUNTY BETWEEN 350 AM AND 430 AM.
THE FRONT WILL PUSH INTO MCKEAN...ELK AND WESTERN CLEARFIELD
COUNTIES BETWEEN 430 AM AND 6 AM.

FORECASTER: KF

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.